IS COLD TURKEY (ABRUPT, TOTAL DISCONTINUANCE OF THE DRUG) AN ACCEPTABLE METHOD FOR WITHDRAWING FROM A BENZODIAZEPINE?
No. There is nearly complete uniformity of opinion both in the medical profession and in the benzodiazepine recovery community that cold turkey is a dangerous and unacceptable method of detoxification. Cold turkey withdrawal may cause seizures, and is also associated with a higher probability of withdrawal psychosis. Seizures are almost non-existent in those employing a taper method, with the limited exception of people who have taken a benzodiazepine for a seizure disorder. Furthermore, psychosis is rare in those who taper their benzodiazepine slowly. There is a misconception that cold turkey withdrawal, though it may cause more severe symptoms, will bring about a faster remission of symptoms. This is the idea that a slow taper “prolongs the agony of withdrawal”. This notion is almost certainly false. In fact, there is some anecdotal evidence that cold turkey withdrawal may lengthen the course of the withdrawal syndrome, and may even cause Protracted Withdrawal Syndrome (see FAQ 37).
*Sadly, we had to bring back ads too. Hopefully more targeted.